ArticleAnnals of African medicine2026
Chemotherapy-associated Optic Neuropathy in a Patient with Chronic Myeloid Leukemia and Hepatitis B: A Diagnostic Challenge.
Article in Annals of African medicine, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
abstractOptic neuritis is a sight-threatening condition marked by inflammation or dysfunction of the optic nerve, typically presenting with sudden, often painful vision loss in one eye. While idiopathic and demyelinating forms are most common, optic nerve damage related to systemic chemotherapy remains an underreported but clinically significant entity. Patients undergoing intensive cancer treatment - particularly those with compromised immunity - are vulnerable to optic neuropathy from direct neurotoxic effects, opportunistic infections, or malignancy-related infiltration. We describe the case of a 32-year-old man diagnosed with chronic myeloid leukemia (CML) and chronic hepatitis B, who developed acute, painless visual loss in the left eye during treatment with a combination of intrathecal methotrexate and cytarabine, vincristine, bortezomib, and ponatinib. On examination, he had only light perception in the affected eye, a Grade 3 relative afferent pupillary defect, and optic disc swelling. Orbital magnetic resonance imaging revealed signal changes in the left optic nerve consistent with optic neuritis. A thorough workup, including cerebrospinal fluid analysis, ruled out infectious, neoplastic, and autoimmune etiologies. The clinical and radiologic features, in conjunction with the temporal association with chemotherapy, supported a diagnosis of drug-induced toxic optic neuritis. This case underscores the need to recognize neurotoxic optic neuropathy as a potential adverse effect in patients receiving multiple chemotherapeutic agents. Timely identification through coordinated, multidisciplinary evaluation is key to distinguishing toxic damage from other causes, particularly in immunocompromised individuals, and may improve outcomes by enabling early management.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.